Naloxone Use to Reverse Opioid Overdose - The Emergency Medical Minute

Naloxone Use to Reverse Opioid Overdose

Background

Believe it or not, opioid overdose is the leading cause of death in Americans under the age of 50. That is a staggering statistic, but Naloxone (Narcan) is a drug that can reverse the effects of opioid overdose. The mechanism of Naloxone in vivo is believed to work by competitive antagonist activity at several opioid receptors in the central nervous system, with its highest affinity for the µ receptor. Naloxone therefore can reverse respiratory depression caused by an opioid overdose by displacing the opioids from these receptors. There is no risk of harming a patient if you are unsure if they are experiencing an opioid overdose, so administering this medication to a suspected overdose can only positively affect the patient’s outcome. Here are two instructional videos put together by Stader Opioid Consultants on how to administer the medication through two common applicators. For more information, go to: https://www.ernaloxone.org/

How to Use Narcan Nasal Spray

Intranasal spray is a common way Narcan is packaged. This video is also available with Spanish narration.

How to Use a Naloxone Nasal Atomizer

A nasal atomizer is a device that can be used to administer Naloxone in a vial instead of intramuscular injection. This video is also available with Spanish narration. (Video playback starts at 1:34 mark here due to repetitive intro from Narcan nasal spray video)

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!